PEP and sore neck/ars (PEP AND THE NEED FOR HIV SPECIALIST 2008)
Sep 29, 2008
Hi Dr. Bob
I just finnished PEP (zodivudine, lamivudine, crixivan) a week ago. After taking PEP I had a couple side effects, tingling in the fingers, a tiny bit in the neck and toes an exhaustion. After a while I stated to have a lot of pain in my neck, especially when I turned it to the left. The neck pain started to get better, especailly after the PEP finnished. However, the pain hasn't fully gone away and think I may have felt two swollen lypmh nodes on the back left of my neck. Is this a sign of ARS and PEP failure. I checked my groin and armpits and didn't notice any other lymph nodes swelling. My back is also a bit tense and stiff right now. I asked this quesiton the other day and didn't get s response. I know you are quite busy, but I am very nervous and stressed out right now.
Response from Dr. Frascino
As I have frequently stated in this forum, I recommend anyone who has had an HIV exposure significant enough to warrant a course of PEP (post-exposure prophylaxis) be followed by an HIV specialist. (See below.) It seems the vast majority of folks who take PEP have many concerns about "symptoms" that arise during or after PEP. The HIV specialist would be able to evaluate such symptoms and relieve those fears more effectively and efficiently than I because I do not have access to your medical history and file, all your laboratory tests and I cannot conduct a physical examination. That said, from what you've told me, I do not believe your symptoms are HIV related.
pep and the worst year of my life. (PEP AND THE NEED FOR HIV SPECIALIST) Jul 13, 2008
I'm a bit nervous because I just took PEP and I don't know what the side effects are so maybe you can help out with it.
I've been having pains in my right abdomen for about a month now but my liver enzymes are normal. I'm still a bit scared because it is where my liver is.
Yesterday, I has receptive anal sex with a stranger. I put a condom on him and he was doing what he was doing. Then he said, I THINK SOME ONES COMING, So I look around, there was nobody there and looked behind me. Saw that the condom with lube was on the floor and his zipper was zipped up. Didn't think anything of it. Went home and pooped. I saw a glob of his semen in the toilet and was going to kill myself.
My possible exposure before this one was 4 months ago. It was anal receptive without condom with a guy I barely knew who I can't get in touch with. I came down with flu symptoms and was told to test at 3 months and then 6 months and then a year because I got really sick.
So my result was negative today before I started pep. I wanted to know if my testing window period will change for the sexual encounter that took place 4 months ago or should I trust in a 4 month negative??????
PEP treatment is 1 month.
When should I test again.
Should I stop taking the pep?
Does pep have hiv in it that will effect me if I have previously been exposed(4 months ago), ruining my chances of being negative?
I've had the worst luck any guy can have. I didn't have sex for 4 months and the one day I decided to cruise, I got violated.
Will pep have a bad effect on me if I am infected and don't know it from the 4 month issue?
I know that you're the only one that can answer these questions for me.
Response from Dr. Frascino
Why would you think I am the only one who could answer your questions! Your questions are not uncommon or particularly challenging. Any HIV specialist should be able to help. I'm a bit concerned by your first statement, ". . . I just took PEP and I don't know what the side effects are . . . ." The prescribing physician (hopefully an HIV specialist) should have explained potential side effects at the time the medications were recommended. I can't specifically answer this question, because side effects are different from person to person and also the range of potential side effects differs depending on which antiretroviral medications are in the PEP regimen. I'm also concerned about several of your other questions, such as "Does PED have HIV in it?" Questions like this demonstrate a profound lack of understanding of post-exposure prophylaxis and antiretroviral therapy. (The brief response is no, of course these medications do not contain HIV!)
Your multiple concerns clearly demonstrate why I strongly recommend that all folks who have had an HIV exposure significant enough to warrant PEP have an HIV specialist involved in their care. The HIV specialist will:
1. Evaluate and document the HIV risk exposure.
2. Recommend PEP if warranted.
3. If PEP has already been started, the HIV specialist will revise, optimize or suggest discontinuation of the PEP regimen as indicated.
4. Evaluate and manage all PEP-related side effects and toxicities.
5. Evaluate all symptoms, including potential acute retroviral syndrome symptoms, occurring during the course of PEP therapy.
6. Arrange for and interpret post-PEP HIV testing.
My advice to you is to contact an HIV specialist. He or she will specifically address all your concerns in detail. I would also suggest that you be a bit more discerning regarding your sexual partners. When that last jerk said "I THINK SOME ONES COMING," apparently he was talking about himself! If he managed to ditch the condom without your realizing it, you really need to pay more attention to "what he is doing while he's doing what he's doing," particularly when he's "doing" you!
ARS or PEP side-effect? Jul 3, 2008
Thank God for you and this website! Quite concerned over the following:
I'm on PEP (Kaletra and Truvada) after a potential exposure (4 days ago) and noticed yesterday for a time (and again today) that my face is quite warm and I feel flushed. I have had the usual loose stool, stomach-related side-effects of the meds but I'm REALLY hoping that you can tell me if a slight temperature might also be a side effect and not a result of the "ARS" I see so many here concerned about. Obviously self-diagnosis is a BIG mistake, as is worrying and stressing but I'd very much appreciate your honest opinion.
Response from Dr. Frascino
Your question graphically demonstrates the reason I suggest anyone who has had an HIV exposure significant enough to warrant a course of PEP be followed by an HIV specialist. The HIV specialist can document your true degree of HIV risk, optimize PEP regimens, evaluate and manage all PEP-related side effects or toxicities, monitor for and evaluate any possible ARS symptoms and arrange for an interpret all post-PEP HIV tests. Having to take a course of PEP is indeed stressful. Having an HIV specialist involved can significantly reduce that stress. I cannot evaluate symptoms or make diagnoses over the Internet. What I can tell you is that "feeling flushed" and actually having a significant fever are two very different things. Also, even if you were to have an elevated temperature, there are many conditions other than HIV that could be the cause. I can also advise you that symptoms four days after exposure would not be related to HIV. It takes weeks, not days, for the symptoms of acute retroviral syndrome (ARS) to appear.
condom broke during the act Jan 20, 2007
First, Thank you so much for this forum.
about 4 days ago i had vaginal sex with a woman who i later discovered to be very high risk. the condom broke during our act and it was less than 3 or four minutes later that i finished. i don't know if she was hiv positive and have no way of finding out. the following day I went to the emergency room and was perscribed ATRIPLA. and of course i am not feeling very well at all on it. I go to the bathroom often and have the symptoms of a low fever at times during the day. cottonmouth, sore throat ...
I live in san francisco, and am wondering if I should have a follow up visit with a specialist in the area. And How I would find such a doctor.
Also was my risk and exposure high enough to warrant such a drastic step as ATRIPLA?
And of course I am completely freaking out that one stupid drunk moment has damaged my body to such a degree, has anyone built a time machine yet?
Response from Dr. Frascino
Personally, I feel anyone who has had an HIV exposure significant enough to warrant a course of PEP should be followed by an HIV specialist, if possible. The HIV specialist would:
1. Evaluate the risk to see if PEP was really warranted.
2. Optimize the PEP regimen.
3. Evaluate and manage PEP-related side effects and toxicities.
4. Arrange for and evaluate post-PEP HIV testing.
Living in San Francisco, you have many options from which to choose regarding HIV specialist. Certified HIV/AIDS specialist physicians in your area can be located by consulting the American Academy of HIV Medicine Web site, www.aahivm.org.
Finally, if you do find that time machine, let me know. I know millions of folks who want to go back to 2000 and 2004 and recast their presidential vote.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Risks Of Contracting HIV From Receptive Anal Sex With Condom
- Does Groin Pain Mean I Have AIDS?
- Itchy Rash After Vaginal Sex Without Condom What Are The Chances Of HIV
- Itchy Skin After Mutual Masturbation Sign Of HIV AIDS
- Sinus Infection After Oral Sex Worried I Have HIV
- How Long After Unprotected Sex Does It Take To Know You May Have A Std?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.